Assignment Paper: Patient Case Study
A 75-year-old man with a history of hypertension, diabetes, environmental allergies, and colon polyps presents to the office with a complaint of persistent dry hacking cough that does not improve with over-the-counter treatment with antitussives and allergy medications. The man reports that he has had the cough for 3 months and is tired of the coughing spells he experiences. His medical history reveals that he started taking lisinopril 6 months before this appointment, has taken an over-the-counter allergy medication for several years, had his last colon polyps removed 6 years ago, and his blood pressure today is 145/70. Other medications include metformin XR 500 mg daily, aspirin 81 mg once daily, and loratadine 10 mg daily. The physical exam is negative for any issues other than his mild neuropathy from long-term diabetes. The cough is noted to be dry and hacking as the patient has described. The man is not in acute distress. PLEASE ANSWER FOLLOWING QUESTIONS
1. What questions would have been asked as part of the medical history?
2. What physical aspects would have been completed as part of the physical exam?
3. Based on the medical history and physical exam, what is the most likely cause of his cough?
4. What other possible diagnoses should be considered?
5. Are there any other tests that should be completed before producing a diagnosis? Why or why not?
6. What is the treatment for this patient, including education?
Research: (APA Assignment), Title Page, Introduction, Headings. A citation and reference page is required.
Length: A minimum of 550 words, not including references
Citations: At least two high-level scholarly references in APA-7 from within the last 5 years.
Assignment Paper: Patient Case Study
The elderly population has been rapidly growing over the last decades, which is attributed to improved access to medical services. However, this population is affected by many conditions, and a significant share suffers from at least one chronic condition. To manage the conditions, medications such as lisinopril which is used to manage hypertension, are typically prescribed. However, the medications are associated with side effects that can affect the patients’ quality of life depending on their severity. This paper will focus on an elderly patient who is likely to be suffering from severe effects of hypertension medications.
What questions would have been asked as part of the medical history?
Some of the questions should include. Have you noted other symptoms other than the cough, for example, fever, shortness of breath, or chest pain? What medications have you been taking to control the cough? Is there a specific time of the day when you experience the coughs, for example, early in the morning or at night? When do you experience the coughs more when you are outside or inside the house? What do you do to make the coughs stop? Have you been exposed to a dusty environment or environments with poor air circulation? Do you smoke? Where do you spend most of your time? The rationale for these questions is that the patient has environmental allergies, and therefore triggers from the environment could be the contributing factors to the cough.
What physical aspects would have been completed as part of the physical exam?
The physical aspects would include inspection, which involves assessing the different body parts for normal skin color, shape, and skin consistency. For this patient, the thoracic region would have been a major focus. Palpation involves using the hands to examine abnormalities such as swellings and masses on the skin. Auscultation involves listening to the lungs, heart, and abdominal sounds to determine any abnormalities that indicate disease. Percussion involves tapping the skin to identify any underlying masses based on the sounds produced (Spanevello et al., 2020).
Based on the medical history and physical exam, what is the most likely cause of his cough?
The cough is likely a result of drug side effects. The patient started taking Lisinopril 6 months ago, and for the last 3 months, he has been experiencing a cough. One of the common side effects of Lisinopril is coughs. Given that the patient has been taking antitussives and other allergy medications, it is likely that his cough is not due to an allergic reaction or respiratory infection. Instead, there is a higher likelihood that the cough is the side effect of the Lisinopril, which he is taking to control the high blood pressure. Lisinopril is an ACE inhibitor that regulates blood pressure by inhibiting the production of angiotensin II that leads to vasoconstriction. Angiotensin II, however, is associated with other functions such as breaking down bradykinin, and therefore when angiotensin II is not produced, bradykinin begins to build up in the airways, causing a persistent dry hacking cough (Hill & Vaidaya, 2020).
What other possible diagnoses should be considered?
Other possible diagnoses for the patient include gastroesophageal reflux disease (GERD), a condition characterized by leakage of stomach acid into the esophagus, causing irritation that results in coughs. The cough can also be caused by post-nasal drip, smoking if the patient uses cigarettes or other tobacco products, asthma, viral pneumonia, heart failure, or vocal cord dysfunction (Spanevello et al., 2020).
Are there any other tests that should be completed before producing a diagnosis? Why or why not?
Tests for this patient should include throat swabs to rule out the possibility of infections. Infections, including viral pneumonia, can result in dry coughs; therefore, important to conduct tests to rule out such possibilities. Imaging tests such as CT scans and X-rays can be conducted to rule out other causes such as heart failure and lung cancer (Spanevello et al., 2020).
What is the treatment for this patient, including education?
The only way to treat coughs due to ACE inhibitors is to discontinue their use. The patient should therefore be switched to Angiotensin receptor blockers (ARBs). Unlike ACE inhibitors, ARBs block the AT1 receptors, which lower the action of angiotensin II even when produced. This prevents the associated cough side effects and effectively regulates blood pressure. Patient education for this patient should include the side effects of the drugs he is taking to control the different conditions. First, it would be important to explain to the patient that the cough he is experiencing is a side effect of Lisinopril that he is taking to control hypertension. The patient should be educated on other common side effects to prevent unnecessary medications that might lead to negative drug interactions (Turner &Kodali, 2020).
Hill, R. D., & Vaidya, P. N. (2020). Angiotensin II Receptor Blockers (ARB). StatPearls [Internet]. https://www.ncbi.nlm.nih.gov/books/NBK537027/
Spanevello, A., Beghé, B., Visca, D., Fabbri, L. M., & Papi, A. (2020). Chronic cough in adults. European Journal of Internal Medicine, 78, 8-16. https://www.sciencedirect.com/science/article/abs/pii/S095362052030114X
Turner, J. M., & Kodali, R. (2020). Should angiotensin-converting enzyme inhibitors ever be used for the management of hypertension?. Current Cardiology Reports, 22(9), 1-8. https://link.springer.com/article/10.1007/s11886-020-01352-8